Alabama, 2011

Tornadoes and Hail in Alabama, February 28, 2011

February 28, 2011 · NWS BMX · 29 events in 15 counties and zones

On the afternoon of Sunday, February 27th, a low pressure system developed in the Southern Plains, eventually tracking across the Tennessee Valley, well to the north of Alabama. In response to this low pressure, coupled by high pressure off the Atlantic Coast, southerly flow brought low 60 dew point temperatures as far north as Huntsville by 12 am Sunday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$249,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On the afternoon of Sunday, February 27th, a low pressure system developed in the Southern Plains, eventually tracking across the Tennessee Valley, well to the north of Alabama. In response to this low pressure, coupled by high pressure off the Atlantic Coast, southerly flow brought low 60 dew point temperatures as far north as Huntsville by 12 am Sunday night. By the late morning hours of Monday, February 28th, a secondary surface low developed and tracked across the northern half of the state of Alabama. This surface low created storms that began of a cellular nature by Noon on Monday. These cells evolved into a broken line of thunderstorms by the middle of the afternoon on Monday. Embedded in the line were storms that developed supercellular structures, a few of which spawned tornadoes and many areas of straight line wind damage. Click on each for a summary of the tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:52 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 28, 11:52 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CST MON FEB 28 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

MAIN CHANGE TO THE FORECAST IS TO DELAY ONSET OF STRONGER
CONVECTION SHIFTING TO MAINLY AFTERNOON ACROSS THE AREA AS CLOUD
COVER HAS KEPT PRE LINE STORMS FROM DEVELOPING ALONG WITH MAIN
LINE STILL LAGGING BEHIND IN MISSISSIPPI. LINE IS BEGINNING TO
BECOME A TAD MORE ROBUST AS IT MOVES THROUGH MISSISSIPPI...BUT
STRONGER TO THE NORTHEAST INTO FAR NORTH ALABAMA AND INTO
TENNESSEE. TEMPERATURES VERY WARM TODAY AND TRENDING WELL ABOVE
GUIDANCE. TORNADO WATCH STILL IN EFFECT FOR FAR NORTHWEST 5
COUNTIES IN CWA UNTIL 1PM. UPDATE ALREADY OUT.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

MAIN FORECAST CONCERNS ARE AREAS OF SHRA/TSRA DEVELOPING IN SW AL
MOVING NE...AND LINE OF DEVELOPING STORMS MOVING INTO WESTERN AREAS
OF STATE AT NOON. AS SUCH...HAVE PUT IN TEMPO GROUPS TO ANTICIPATE
STORM ARRIVAL. WIND GUSTS NEAR OR ABOVE 25 KTS WILL OCCUR AHEAD OF
FRONT ON SW WINDS. GENERAL THINKING IS THE THUNDERSTORMS WILL BE
EAST OF TAF SITES AROUND 00Z. AFTER A BRIEF PERIOD OF VFR AFTER
FRONTAL PASSAGE...POST FRONTAL IFR/MVFR CEILINGS WILL OCCUR WITH
CLEARING LATE IN THE TAF PERIOD.

NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED
TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND
OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH
OBSERVATIONS THERE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

STEFKOVICH

&&

.PREV DISCUSSION... /ISSUED 1010 AM CST MON FEB 28 2011/

UPDATE...MESOSCALE UPDATE.

DISCUSSION...

AFTER LOOKING AT A BUNCH OF DATA THIS MORNING...WE REMAIN IN A WAIT
AND SEE POSTURE FOR THE POTENTIAL FOR SEVERE STORMS IN CENTRAL
ALABAMA TODAY. CONDITIONS ARE OBVIOUS WARM AND HUMID...AND THERE ARE
BREAKS IN THE CLOUDS ALLOWING TEMPERATURES TO CLIMB THROUGH THE 70S.
CONDITIONS ARE BECOMING MORE UNSTABLE IN PORTIONS OF CENTRAL
ALABAMA...WITH SBCAPES ALREADY IN EXCESS OF 500 J/KG. THATS TWO
NECESSARY INGREDIENTS...MOISTURE AND INSTABILITY.  VARIOUS SHEAR
PARAMETERS ARE ALSO SUFFICIENT TO ORGANIZE ANY STORMS THAT FORM INTO
SEVERE STORMS.

THE MISSING INGREDIENT RIGHT NOW TO ME SEEMS TO BE LIFT...OR MORE
IMPORTANTLY ENOUGH LIFT TO OVERCOME THE LOW LEVEL CAP. SURFACE
MESO-ANALYSIS SHOWED A LOW MOVING ACROSS WESTERN INTO MIDDLE
TN...AND THERE WAS SOME CONVECTION TRAILING FROM THAT INTO NORTH MS
ALONG A SURFACE TROUGH/WIND SHIFT LINE. SO...THE LIFT (PRODUCING
THAT MS CONVECTION) WAS LAGGING THE OTHER PARAMETERS (BEST
MOISTURE...INSTABILITY...AND SHEAR).

SO THE BIG QUESTION THEN BECOMES...WILL THE FORCING CATCH UP TO THE
SHEAR AND INSTABILITY BEFORE THEY MOVE EASTWARD? CURRENT THINKING IS
THAT INSTABILITY SHOULD CONTINUE TO INCREASE ACROSS CENTRAL ALABAMA
INTO AND THROUGH MUCH OF THE AFTERNOON. DEWPOINTS ARE GOING TO BE IN
THE LOWER-MID 60S FOR MUCH/MOST OF THE DAY...AND TEMPS AHEAD OF THE
APPROACHING LINE OF CONVECTION SHOULD CONTINUE TO SLOWLY INCH UP AS
WELL. THE THING TO WATCH WILL BE SHEAR/HELICITY TRENDS OVER THE NEXT
COUPLE OF HOURS. IF LOW LEVEL WINDS VEER AROUND EVEN MORE TO THE
SOUTHWEST...THEN THE SHEAR WOULD BE MORE UNIDIRECTIONAL...LESSENING
THE SUPERCELL DEVELOPMENT POTENTIAL. IF THAT LOW IN TN DEEPENS JUST
A BIT...AND LOW LEVEL WINDS STAY WHERE THEY ARE...THEN WE MAY HAVE
ENOUGH DIRECTIONAL SHEAR TO SUPPORT SUPERCELLS.

THE NEXT 2 HOURS WILL BE TELLING. WE ARE ALSO PLANNING AN 18Z
SOUNDING FLIGHT.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  39  65  34  67 / 100  20   0   0   0
ANNISTON    78  41  66  35  68 / 100  30   0   0   0
BIRMINGHAM  79  41  65  39  68 / 100  20   0   0   0
TUSCALOOSA  80  40  67  37  71 / 100  10   0   0   0
CALERA      79  41  66  39  68 / 100  20   0   0   0
AUBURN      79  47  67  41  66 / 100  70   0   0   0
MONTGOMERY  82  46  68  40  69 /  90  50   0   0   0
TROY        82  48  68  38  69 /  80  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/88/61
Hazardous weather outlook, Feb 28, 12:40 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CST MON FEB 28 2011

ALZ011>015-017>050-011230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING
TORNADOES...ACROSS CENTRAL ALABAMA TODAY. A LINE OF THUNDERSTORMS
WILL MOVE FROM WEST TO EAST ACROSS THE STATE AND INTENSIFY DURING
THE AFTERNOON. AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE
20 WILL BE AFFECTED THROUGH 5 PM...AND WEST OF INTERSTATE 65 FROM 2
PM THROUGH 7 PM. ANOTHER AREA OF STORMS WILL AFFECT AREAS SOUTH OF
INTERSTATE 20 THROUGH 7 PM. CONDITIONS WILL ALSO BE BREEZY
TODAY...WITH A FEW GUSTS OF 30 TO 40 MPH LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA SATURDAY. SOME OF THESE
STORMS MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE
STORMS.

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 5 hail, 5 tornado. Local standard time, as filed.

Hail, Blount

When
February 28, 1:48 PM CST
Where
Blount County, 3.06 mi SW of Summit
Measured
0.75 in hail
Reported by
Public
Coordinates
34.168, -86.537

Thunderstorm Wind, Etowah

When
February 28, 2:12 PM CST
Where
Etowah County, 0.23 mi SSW of Mountainboro
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.147, -86.131

Several trees were downed and a garage suffered minor roof damage.

Thunderstorm Wind, Etowah

When
February 28, 2:16 PM CST
Where
Etowah County, 0.33 mi NNW of Sardis City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.174, -86.123

Several trees were blown down in Sardis City.

Thunderstorm Wind, Etowah

When
February 28, 2:18 PM CST
Where
Etowah County, 0.97 mi N of Duck Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.144, -86.000

Several trees down at Duck Springs Elementary School.

Thunderstorm Wind, Etowah

When
February 28, 2:23 PM CST
Where
Etowah County, 2.16 mi NE of Tabor
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.174, -85.896

A roof was blown off of a barn and several trees were downed on Blackwell Road.

Thunderstorm Wind, Etowah

When
February 28, 2:25 PM CST
Where
Etowah County, 1.5 mi NNW of Duck Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.150, -86.010

Trees down in the area.

Thunderstorm Wind, Cherokee

When
February 28, 2:29 PM CST
Where
Cherokee County, 3.21 mi SSE of Leesburg
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.135, -85.735

A barn collapsed off of County Road 167 and a home had minor damage.

Hail, Jefferson

When
February 28, 2:29 PM CST
Where
Jefferson County, 0.66 mi ESE of Morris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.748, -86.809

Thunderstorm Wind, Cherokee

When
February 28, 2:38 PM CST
Where
Cherokee County, 0.15 mi NNE of Centre
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.152, -85.679

Trees were blown down in Centre and a couple of those trees landed on homes.

Thunderstorm Wind, Cherokee

When
February 28, 2:51 PM CST
Where
Cherokee County, 2.31 mi SSE of Alexis
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.149, -85.505

A metal flagpole was snapped in half.

Thunderstorm Wind, Jefferson

When
February 28, 2:52 PM CST
Where
Jefferson County, 0.78 mi SSW of Fultondale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.609, -86.803

Trees down along Walkers Chapel Road.

Hail, Jefferson

When
February 28, 3:00 PM CST
Where
Jefferson County, 0.58 mi SSE of Avondale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.522, -86.778

Hail, Jefferson

When
February 28, 3:01 PM CST
Where
Jefferson County, 1.04 mi NNW of Mountain Brook
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.513, -86.760

Hail, Shelby

When
February 28, 3:07 PM CST
Where
Shelby County, 5.88 mi NE of Quito
Measured
1.5 in hail
Reported by
Public
Coordinates
33.436, -86.674

Thunderstorm Wind, Shelby

When
February 28, 3:26 PM CST
Where
Shelby County, 0.41 mi E of Montevallo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.101, -86.863

A large oak tree was blown down and landed on a home.

Thunderstorm Wind, Shelby

When
February 28, 3:36 PM CST
Where
Shelby County, 1.33 mi SSW of Vincent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
33.362, -86.427

Several trees were downed.

Thunderstorm Wind, Calhoun

When
February 28, 3:41 PM CST
Where
Calhoun County, 0.98 mi N of Blue Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.684, -85.829

Several trees and powerlines blown down.

Thunderstorm Wind, Calhoun

When
February 28, 3:45 PM CST
Where
Calhoun County, 0.66 mi NNW of Jacksonville Muni Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.789, -85.773

Trees and power poles blown down, including along George Douthit Drive.

Thunderstorm Wind, Calhoun

When
February 28, 3:50 PM CST
Where
Calhoun County, 2.19 mi W of Pleasant Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.716, -85.738

Several trees were blown down.

Tornado, Talladega

When
February 28, 3:53 PM CST to 3:54 PM CST
Where
Talladega County, 1.22 mi SSE of Nottingham to 1.35 mi SE of Nottingham
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
33.354, -86.221

A brief tornado touched down along CR 46, about 2.5 miles northwest of Winterboro and moved eastward, dissipating just after it crossed Reynolds Mill Road. Several trees were snapped or uprooted along the short path. One home sustained damage to the front porch and metal roofs to several outbuildings were partially removed.

Thunderstorm Wind, Clay

When
February 28, 4:22 PM CST
Where
Clay County, 3.55 mi N of Dampsey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.481, -85.770

Several trees were blown down in the Shinbone area.

Thunderstorm Wind, Clay

When
February 28, 4:22 PM CST
Where
Clay County, 0.28 mi ESE of Hollins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.118, -86.146

Several trees were downed.

Tornado, Autauga

When
February 28, 5:05 PM CST to 5:10 PM CST
Where
Autauga County, 1.14 mi SW of Pine Level to 3.56 mi ESE of Pine Level
Rating
EF0
Path length
4.28 mi
Path width
200 yd
Continued into
Elmore, Al (BMX)
Property damage
$22,000
Reported by
NWS Storm Survey
Coordinates
32.570, -86.485

A tornado touched down 1.5 miles southwest of Pine Level in Autauga County and tracked southeastward for 4.28 miles before exiting Autauga County about 0.36 miles north of Kenner Creek, south southwest of Deatsville, at 1710CST. This tornado continued into Elmore County for another 4.5 miles, before dissipating at 1720CST. In Autuaga County, numerous trees were snapped or uprooted and several homes sustained minor shingle or soffit damage. One mobile home sustained significant roof damage.

Tornado, Elmore

When
February 28, 5:10 PM CST to 5:20 PM CST
Where
Elmore County, 3.5 mi NNW of Robinson Spgs to 1.3 mi SW of North Elmore
Rating
EF0
Path length
4.66 mi
Path width
200 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
32.563, -86.412

A tornado touched down 1.5 miles southwest of Pine Level in Autauga County and |entered Elmore County about 0.36 miles north of Kenner Creek, south southwest of Deatsville, at 1710CST. This tornado continued for another 4.5 miles, before dissipating at 1720CST, near Dozier Farm Road, northwest of the city of Elmore. In Elmore County, the most significant damage occurred on Harris Road where dozens of trees were snapped or uprooted and numerous homes sustained minor roof damage. One mobile home was overturned, but exterior walls remained intact.

Tornado, Chambers

When
February 28, 5:28 PM CST to 5:30 PM CST
Where
Chambers County, 1.2 mi WNW of White Plains to 1.01 mi NE of White Plains
Rating
EF0
Path length
1.91 mi
Path width
30 yd
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
33.007, -85.399

A tornado touched down just west of the intersection of County Road 160 and County Road 162, near Five Points and moved east along County Road 160 for 1.9 miles before lifting near Highway 431. A dozen trees were blown down along the path, causing damage to a few vehicles. At least six homes sustained minor roof, shingle or skirting damage. One barn was destroyed.

Tornado, Lowndes

When
February 28, 5:37 PM CST to 5:42 PM CST
Where
Lowndes County, 4.16 mi WNW of Tyson to 1.71 mi NE of Tyson
Rating
EF1
Path length
4.96 mi
Path width
200 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.211, -86.511

The tornado touched down just to the west of the intersection of Deer Trace Road and County Road 37 and traveled southeast for almost 5 miles lifting just to the west I-65. Along the path, five grain elevators were destroyed, three chicken houses were damaged or destroyed, and one home had nearly total roof removal. Numerous trees were also snapped.

Thunderstorm Wind, Macon

When
February 28, 6:21 PM CST
Where
Macon County, 1.99 mi NNE of Cotton Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.328, -85.670

Several trees and powerlines were downed.

Thunderstorm Wind, Russell

When
February 28, 6:59 PM CST
Where
Russell County, 1.73 mi WNW of Sandfort
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.343, -85.246

A few trees were downed.

Thunderstorm Wind, Barbour

When
February 28, 7:36 PM CST
Where
Barbour County, 0.11 mi NW of Bakerhill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.781, -85.301

Tree was down blocking the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289607, 289627, 289616, 289613, 289630, 289619, 289632, 289638, 289636, 289640, 289639, 289641, 289643, 289651, 289655, 289660, 289664, 289666, 289663, 289674, 289675, 289676, 289678, 292594, 289684, 289685, 289690, 289691, 289692.